Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 124, NWS Baltimore/Washington

September 18, 2003Prince William County, City of Manassas, City of Manassas Park, Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 18, 2003, 10:21 PM EDT for Prince William County, City of Manassas, City of Manassas Park, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2003, 10:21 PM EDT (02:21 UTC)
Expired
Sep 19, 2003, 4:15 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Manassas, VA, City of Manassas Park, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 26 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 723 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
723 m²/s²
0-3 km storm-relative helicity
998 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:20 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 18, 10:20 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT THU SEP 18 2003

BRIEF UPDATE TO ZONES FOR SOME MINOR WORDING CHANGES. HEAVY RAINFALL
AND HIGH WINDS ACROSS THE REGION AT THIS TIME. SEVERAL FLASH FLOOD
WARNINGS IN EFFECT.

PEAK WINDS SO FAR: DCA...58 MPH/BWI...55 MPH/IAD 45 MPH.

...PREVIOUS DISCUSSION...

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT):
...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD
WATCH REMAIN UNCHANGED...

THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID
DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG
KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO
INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST
LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS
BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT
STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM
TORRENTIAL RAINS WEST OF THE METRO AREA.

RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS
ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND
UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER.

VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING
WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT
SINCE NOON.

TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX
OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF
SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS
OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED
SOUTHEAST OF OUR FORECAST AREA.

NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION
AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE
MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE
PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS
VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL
CIRCULATIONS.

PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK
INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT
(WBCHLSLWX)...FOR A LOCAL PERSPECTIVE.

HTTP://WWW.NHC.NOAA.GOV
HTTP://WEATHER.NOAA.GOV/LWX

PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM.

ROGOWSKI

...LONG TERM (SATURDAY THROUGH THURSDAY)...
WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER
AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE
NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS
DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP
INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP
CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE
FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND
SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD

.LWX...
DC...TROPICAL STORM WARNING FOR ZONE 001.

MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL
POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM
WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010.
FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES.

VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND
TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH
IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES.

WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR
ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING
FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 1:45 PM EDT, 8 hours 36 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY THROUGH FRIDAY MORNING
THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE
EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT
AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS
AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER
GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS
POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.

RDH

In the hours before

Local storm report, Sep 18, 4:47 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    EDGEWATER                 MD   WIND DAMAGE
09/18/03   ANNE ARUNDEL                   LARGE TREE DOWN ON POWER
                                          LINES. SPOTTER REPORT.

0440 PM    OPAL                      VA   WIND DAMAGE
09/18/03   FAUQUIER                       SEVERAL TREES DOWN AND
                                          SIDING COMING OFF HOMES.
                                          OFF DUTY NWS
                                          METEOROLOGIST REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:28 PM EDTFlash Flood WarningLWXGreene, Madison, Page, Rappahannock, Rockingham, Shenandoah and 2 more6 hr
Sep 18, 8:59 PM EDTFlash Flood WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg6 hr
Sep 18, 11:14 PM EDTFlash Flood WarningLWXClarke, Frederick, City of Winchester6 hr
Sep 18, 11:37 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Highland, Nelson, City of Charlottesville, City of Staunton and 1 more6 hr
Sep 19, 1:54 AM EDTFlash Flood WarningLWXCulpeper, Fauquier, Greene, Madison, Orange, Page and 8 more4 hr
Sep 18, 10:38 PM EDTFlash Flood WarningLWXPendleton6 hr
Sep 18, 11:44 PM EDTFlash Flood WarningLWXGrant, Hampshire, Hardy, Mineral6 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.